Skip to content
My WebMD Sign In, Sign Up
Rebif
avatar
kjm59 posted:
I've been taking Rebif since 12-09. Want to know if anyone else out there has trouble giving themselves the injections. I started off fine but after about 2 mos, hit a brick wall & could not push the button on the injector. I can tell I have improved since Dec but hated the flu like side effects but suffered through them. Finally had to ask my husband to push the button. I get the site all ready, hold the injector & he just pushes the button. I keep trying to do it myself but just can't. I know this sounds silly & I know it's all in my head, so I'm hoping someone can tell me how they overcame this.
Reply
FirstPrevious12NextLast
 
avatar
kgnsn responded:
i was previusly on rebif but no longer am. i couldn't give myself the injection due to how painful it was, and had to have my husband do it so i could hold it there for the 10 seconds. not sure y u can't do it, if its due to pain or just a mental aspect. i know my husband didn't mind doing it for me while i was on it, it gave him a little insight on what i go thru and he was happy to do it. u can always call ms lifeline for some tips, unfortunately i no longer have their number but im sure u can find it on line.
 
avatar
kjm59 replied to kgnsn's response:
Thank you kgnsn. I really needed to hear someone else say they couldn't do it either & that the shots are painful. I have friends who are diabetic & they say "oh I give myself 3 shots a day" but I just don't think it's the same but they think a shot is a shot. Yes it is painful sometimes more than others, doesn't make sense. I will say this for Rebif they have a WONDERFUL support system with MSlifeline. Very helpful people & I attend monthly support meetings which is also very helpful. Thanks again for your validation, it helps.
 
avatar
An_204756 responded:
I have been on Rebif for the last 5 months and my husband gives me most of my shots but I am running out of areas to have the shots. I am going to my Dr Tuesday and see if I can't change or get off of the Medication. I hate it since it does not seem to help me......I am having more signs and symptoms after starting the Meds.
 
avatar
kjm59 replied to An_204756's response:
Anon, thank you for your response. I truly know how you feel. I hate the shots too. I have improved since starting them last Dec but just wonder if I would have improved over time without the shots. I'm just having slight symptoms at this time. Good Luck to you.
 
avatar
AMLYGE responded:
I was on rebif for 5 years... and i absolutely couldn't stand the "rebu-ject" not only was that thing scary but it made the whole experience worse... I recommend trying a manual injection... if you want more coaching you can call MS Lifelines to have them send a injection nurse back out to your home to help you get used to manual injections... now this is coming from a girl w/ some meat on her bones ... the shots are much easier in the "fluffy-er" spots... my tush was the hardest spot to inject but my boyfriend helped w/ that... my arm - the best thing I found to do is to put my arm up and bent towards the back of my head or top of my back like i was scratching my sholder then doing a manual injection standing in front of a mirror -- the belly and legs were easy and even though my RN or MS lifelines couldn't recomend this i could inject into other fatty portions on my hips too.... the only reason I'm not on Rebif is it simply doesn't work for me :( I had to go on Tysabri
 
avatar
futileexercise replied to AMLYGE's response:
I've been on Rebif for the past year, and agree with the assements of the Rebi-ject... hated it. I found it much easier to inject myself free-hand. I was on Copaxone for a few years prior, and usually used the Auto-ject, though I found the injections painful at times whether free-hand or not (this med stopped being effective for me -- I started having a leison increase, hence Rebif). I hate doing my thighs, but find the rest okay (though, the arms are occasionally painful). Similar to Copaxone, where I had lasting bumps at the injection site, I usually have lasting red splotches surrounding the injection site (but no pain, which I did with Copaxone). Doing the shots are not what I call fun, but compared to past exacerbations... I'll inject (until a true oral med is approved and available).

I'm holding off on Tysabri, which my neuro recommended. But, I know someone who's had a lot of untoward side-effects (plus, I'm not a gambler, though the possiblity of brain infection is relatively small). AMLYGE, I'm curious how your experience has been with Tysabri (if you'd be willing to share).

David
 
avatar
kjm59 replied to AMLYGE's response:
Thanks so much for the info. It's true what you say about Fluffy-er spots My hips are my best spots, my arms & thighs don't have enough meat.
I have a question for you, did you ever experience burning sensation in shot areas? I always get the redding a few days after the shots. But for the last day or so my rt hip has been burning & it got the shot last Wed-today is Monday. So not sure if this is shot reaction or the MS trying to act up.
 
avatar
kjm59 replied to futileexercise's response:
David, thanks for your input. Wondering if you have had any burning sensation days later in shot areas (like I asked Amyge). Hopefully they will get the oral medication out soon that we can all use. I can't take what's out now because of a history of seizures.
 
avatar
futileexercise replied to kjm59's response:
kjm59 -- No, I've not experienced any burning sensation at the injection site (though, I do have that blotch sometimes for weeks afterwards).

Also, in addition to Rebif injections, I also take Mycophenolate (an immunosupressant) twice daily. I've not noticed any reaction to this med, though my neurologist is sure this is what attributed to my not developing new lesions since my prior MRI (I'd decided to stop it a couple years ago, and later had more scarring evident on an MRI). Hence, I'm on both an oral and injectable (the immunosupressant is primarily used for transplant patients, to keep their bodies from rejecting the 'foreign object' of the new organ).

I, too, hope there will be advances toward an oral disease modifying drug for MS -- hopefully, in my lifetime too.
:^)

David
 
avatar
kjm59 replied to futileexercise's response:
Thanks David. Appreicate the reply. Good Luck to you.
 
avatar
AMLYGE replied to kjm59's response:
kjm59- Yes that burning & itching was a problem for me and bruising (mostly in my thighs) ... I was in a study early-on that had me trying 2 things 1) Tucks pads (b/c of the witch hazel) 2) Cortisone cream ( that stuff you use for itchy spots) of the 2 I found the most relief w/ the Tucks pads but otherwise try heating the spot up with a heat pack/ warm wash cloth BEFORE you inject that usually helped the stinging ...... also my spots tended to last a week and a half to 2 weeks slowly fading from the bright red to a darker color and the disappeared Best of luck to you!
 
avatar
AMLYGE replied to futileexercise's response:
David,

Tysabri is going well I will have #5 this month... I feel better than I have in a LONG TIME.. my nuero understood my hesitancy about Tysabri but reminded me the NO ONE had had PML withing the first year of being on Tysabri, and he was confident a new treatment would be out before then... plus I am hearing that the Biogen has the test out now for the JC virus which i fully intend on getting!!!

In the past 5 months I have gained much of my life back b/c I only have to spend 2-4 hours at the IV center for my treatment not 3 days a week feeling like crap... so that has been wonderful!

My immune system is down though... I haven't got "sick" but I have had some other issues "flare-up" (nothing impossible to deal with just inconvienent)

I also have notice an increase in SHARP pains in my head... very QUICK/ SHARP pains... enough to make me say "OUCH" but then it's ok...

My mom's co-worker went on it about 2 weeks after me and she often need a cane to walk, and now is not using a cane anymore.... that was amazing to me!

Any other questions let me know :)
 
avatar
shotsy66 replied to AMLYGE's response:
AMLYGE, I am having my 8th tysabri infusion next week and I feel as you do that I have gotten much of my life back, my quality of life is wonderful. I dont need my cane as much for long distances. I have to tell you that I have been getting those quck sharp pains also and my MS specialist said they are like muscle spasms and he ordered a methopredlisone dose pack for 6 days and I feel better. Also stress can make the pain worse and I have been under a lot of stress.

I'm so glad that you feel better and also my neuro said that something will come along in the next six months so we wont have to worry about PML.

Take Care, Beth
 
avatar
kjm59 replied to AMLYGE's response:
Amlyge
Thanks for the sugestions, I'll give them a try. I do use a warm wash cloth after the shots. It helps alot. I have to try it before also.
Thanks


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Vitamin D
I've had MS since 2001 and had flare ups usually twice a year. Although I have mild MS with tingling and with flare up moderate pain I've ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.